Alert archive / Maine / Beach Hazards Statements in 2017
Beach Hazards Statement 1, NWS Gray, ME
NWS Gray, ME issued this beach hazards statement at May 18, 2017, 5:01 PM EDT for Cumberland County, York County, Maine; Rockingham County, New Hampshire. It took effect at May 19, 2017, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2017, 5:01 PM EDT (21:01 UTC)
- In effect from
- May 19, 2017, 8:00 AM EDT
- Expired
- May 19, 2017, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 64 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2038 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469 WHUS41 KGYX 182101 CFWGYX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE GRAY ME 501 PM EDT THU MAY 18 2017 ...VERY COLD WATER WILL RESULT IN HYPOTHERMIA RISK TO PADDLERS... .SUNNY SKIES AND WARM CONDITIONS WILL CONTINUE TOMORROW WITH INCREASING WINDS IN THE AFTERNOON. HOWEVER WATER TEMPERATURES IN THE GULF OF MAINE REMAIN IN THE LOW 50S. ANYONE VENTURING ONTO THE WATER SHOULD BE PREPARED FOR COLD WATER IMMERSION. PADDLE SMART...ALWAYS WEAR YOUR LIFEJACKET. MEZ023-024-NHZ014-190515- /O.NEW.KGYX.BH.S.0001.170519T1200Z-170520T0000Z/ COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM- 501 PM EDT THU MAY 18 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING. * LOCATION...COAST OF SOUTHERN MAINE AND NEW HAMPSHIRE. * BEACH HAZARD...THE WARM AIR TEMPERATURES IN THE UPPER 70S MAY CAUSE PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER TEMPERATURES WHICH ARE CURRENTLY ONLY 50F. * TIMING...THROUGH THE DAY ON FRIDAY * WINDS...INCREASING WINDS WILL GUST TO 25MPH IN THE AFTERNOON. * IMPACTS...THE COLD WATER TEMPERATURES CAN QUICKLY CAUSE HYPOTHERMIA TO ANYONE IMMERSED IN THE WATER. ANYONE ON BOATS OR PADDLECRAFT SHOULD USE EXTREME CAUTION TO AVOID THIS THREAT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE START. ALWAYS WEAR YOUR LIFEJACKET. && $$
3 follow-up statements
649 WHUS41 KGYX 190316 CFWGYX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE GRAY ME 1116 PM EDT THU MAY 18 2017 ...VERY COLD WATER WILL RESULT IN HYPOTHERMIA RISK TO PADDLERS... .SUNNY SKIES AND WARM CONDITIONS WILL CONTINUE TOMORROW WITH INCREASING WINDS IN THE AFTERNOON. HOWEVER WATER TEMPERATURES IN THE GULF OF MAINE REMAIN IN THE LOW 50S. ANYONE VENTURING ONTO THE WATER SHOULD BE PREPARED FOR COLD WATER IMMERSION. PADDLE SMART...ALWAYS WEAR YOUR LIFEJACKET. MEZ023-024-NHZ014-191130- /O.CON.KGYX.BH.S.0001.170519T1200Z-170520T0000Z/ COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM- 1116 PM EDT THU MAY 18 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING... * LOCATION...COAST OF SOUTHERN MAINE AND NEW HAMPSHIRE. * BEACH HAZARD...THE WARM AIR TEMPERATURES IN THE UPPER 70S MAY CAUSE PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER TEMPERATURES WHICH ARE CURRENTLY ONLY 50F. * TIMING...THROUGH THE DAY ON FRIDAY * WINDS...INCREASING WINDS WILL GUST TO 25MPH IN THE AFTERNOON. * IMPACTS...THE COLD WATER TEMPERATURES CAN QUICKLY CAUSE HYPOTHERMIA TO ANYONE IMMERSED IN THE WATER. ANYONE ON BOATS OR PADDLECRAFT SHOULD USE EXTREME CAUTION TO AVOID THIS THREAT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE START. ALWAYS WEAR YOUR LIFEJACKET. && $$
385 WHUS41 KGYX 190642 CFWGYX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE GRAY ME 242 AM EDT FRI MAY 19 2017 ...VERY COLD WATER WILL RESULT IN HYPOTHERMIA RISK TO PADDLERS... .SUNNY SKIES AND WARM CONDITIONS TODAY WITH INCREASING WINDS IN THE AFTERNOON. HOWEVER WATER TEMPERATURES IN THE GULF OF MAINE REMAIN IN THE LOW 50S. ANYONE VENTURING ONTO THE WATER SHOULD BE PREPARED FOR COLD WATER IMMERSION. PADDLE SMART...ALWAYS WEAR YOUR LIFEJACKET. MEZ023-024-NHZ014-191845- /O.CON.KGYX.BH.S.0001.170519T1200Z-170520T0000Z/ COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM- 242 AM EDT FRI MAY 19 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * LOCATION...COAST OF SOUTHERN MAINE AND NEW HAMPSHIRE. * BEACH HAZARD...THE WARM AIR TEMPERATURES IN THE UPPER 70S MAY CAUSE PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER TEMPERATURES WHICH ARE CURRENTLY ONLY 50F. * TIMING...THROUGH THE DAY ON FRIDAY * WINDS...INCREASING WINDS WILL GUST TO 25MPH IN THE AFTERNOON. * IMPACTS...THE COLD WATER TEMPERATURES CAN QUICKLY CAUSE HYPOTHERMIA TO ANYONE IMMERSED IN THE WATER. ANYONE ON BOATS OR PADDLECRAFT SHOULD USE EXTREME CAUTION TO AVOID THIS THREAT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE START. ALWAYS WEAR YOUR LIFEJACKET. && $$
849 WHUS41 KGYX 191842 CFWGYX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE GRAY ME 242 PM EDT FRI MAY 19 2017 ...VERY COLD WATER WILL RESULT IN HYPOTHERMIA RISK TO PADDLERS... .WATER TEMPERATURES IN THE GULF OF MAINE REMAIN IN THE LOW 50S. ANYONE VENTURING ONTO THE WATER SHOULD BE PREPARED FOR COLD WATER IMMERSION. PADDLE SMART...ALWAYS WEAR YOUR LIFE JACKET. MEZ023-024-NHZ014-200000- /O.CON.KGYX.BH.S.0001.000000T0000Z-170520T0000Z/ COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM- 242 PM EDT FRI MAY 19 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * LOCATION...COAST OF SOUTHERN MAINE AND NEW HAMPSHIRE. * BEACH HAZARD...THE WARM AIR TEMPERATURES IN THE UPPER 70S MAY CAUSE PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER TEMPERATURES WHICH ARE CURRENTLY ONLY 50F. * TIMING...THROUGH THE DAY ON FRIDAY * WINDS...INCREASING WINDS WILL GUST TO 25MPH IN THE AFTERNOON. * IMPACTS...THE COLD WATER TEMPERATURES CAN QUICKLY CAUSE HYPOTHERMIA TO ANYONE IMMERSED IN THE WATER. ANYONE ON BOATS OR PADDLECRAFT SHOULD USE EXTREME CAUTION TO AVOID THIS THREAT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE START. ALWAYS WEAR YOUR LIFE JACKET. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 18, 3:34 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 18, 3:34 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Gray ME 334 PM EDT Thu May 18 2017 .SYNOPSIS... The ridge of high pressure bringing the very hot temperatures will move east tonight with a trough pushing a cold front through the region on Friday. There could be a few showers and thunderstorms as the front moves through tonight into Friday morning. Expect cooler temperatures behind the front for Friday, with even some frosty conditions possible Friday night and Saturday night. High pressure shifts east on Sunday with a low pressure system crossing the area Monday, bringing rain to northern New England. && .NEAR TERM /TONIGHT/... Hot temperatures this afternoon will cool only a little bit tonight as a moist air mass remains in place and southwesterly winds prevent a good inversion from setting up. Expect lows in the 60s to near 70. Late this evening and into the overnight a few thunderstorms may drift into the area from the west. There are two primary areas where convection will be focused. The first is forming over western Pennsylvania and New York state and will drift eastward and possibly impact portions of southern New Hampshire late this evening. Although there is a small chance that storms could maintain some strong intensity as they arrive, it is more likely that we will only get the remnants of what got triggered earlier as we lose the daytime heating that will be the driver of these storms. The other area is over the Saint Lawrence Valley within an area of broader upper level ascent combined with low level convergence along an approaching cold front. This front will drop southeast into the northern part of the area by morning, and any lingering convection could impact northern areas at that time. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... Cold front pushes across the area in the morning, arriving at the coast near midday. Warm air still in place ahead of the front could allow temperatures to warm back into the 80s, but the front moves through too early to provide a significant threat of thunderstorms reforming along it. Expect a northwesterly wind bringing cooler air into the area. This cold advection will combine with downsloping conditions to produce good mixing and relatively gusty winds. Winds could gust to around 30 MPH. Continued cold advection Friday night brings cooler and drier air in from the north. Winds are unlikely to go calm on the first night behind this front, so temperatures should only fall into the 40s to perhaps upper 30s. However, all available MOS guidance is consistently forecasting subfreezing conditions in the northern valleys Friday night, so it is pretty hard to argue with. Perhaps cold advection alone is enough to get temperatures down into the low 30s or upper 20s to the north of the mountains. Expect the frost/freeze threat to remain north of the mountains Friday night. && .LONG TERM /SATURDAY THROUGH THURSDAY/... High pressure will be in control of the region to start the extended. Fairly deep mixing is still forecast Sat...but with cooler mid level temps we should stay in the 60s for highs. Some cooler dew points are possible with that deep mixing...especially if we can get some wind...so RH values will be on the low side. Sat night ridge axis settles overhead. H8 temps around +3 to +5C point towards min temps possibly falling into the low to mid 30s. Drier air mass may preclude much frost...but temps will certainly be chilly for some areas that have officially started the frost/freeze program. We will need to monitor for potential headlines. Upper low lifts into the Upper Midwest and pushes a cold front Ewd. S/wv trof is forecast to shear out into Quebec...taking the best forcing for ascent with it. Front will tend to slow down Sun night...though some showers may sneak into the Wrn zones especially late. Front will cross the area Mon...and despite cooler surface temps...the ECMWF indicates some steeper lapse rates are possible aloft. I have maintained some thunder in the grids to cover this. Otherwise mean trof stays around thru midweek and showers cannot be ruled out of the forecast with the lower heights aloft. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Short Term...Westerly winds diminish a bit tonight. For areas that do lose their gusts, wind shear is possible as a 40KT westerly jet will exist around 2000 FT. Winds shift to the northwest behind a cold front on Friday with winds gusting to around 25 KT behind it. Winds diminish a bit Friday night. Generally expecting VFR conditions through the period, but there could be some MVFR conditions if any showers or thunderstorms manage to sneak into the area from the west and northwest tonight. Long Term...VFR conditions thru the weekend under high pressure...with relatively dry air precluding significant fog. An approaching front late Sun into Mon may bring scattered MVFR SHRA to the area from W to E. Showery wx sticks around into midweek with trof hanging around the area. && .MARINE... Short Term...Southwesterly flow continues today and tonight. Winds do not tend to be very gusty on a warm, southwest flow, so currently thing conditions stay below advisory levels. Winds shift to the northwest behind the front on Friday. Cold advection will promote better mixing, but still expect gusts to remain below 25 KTS expect perhaps near the immediate shoreline. Long Term...High pressure will be in control of the waters thru the weekend. Onshore flow developing early next week may bring seas outside of the bays above 5 ft into Tue. && .FIRE WEATHER... Cooler, drier air moves in from the northwest tomorrow behind a cold front. Relative humidity values could drop as low as 40 percent. Even drier air will be in place Saturday with widespread relative humidity values below 30 percent, but with lighter winds. Better moisture begins returning early next week with widespread rainfall expected Monday. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Kimble SHORT TERM...Kimble LONG TERM...Legro
Hazardous weather outlook, May 18, 3:02 PM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 302 PM EDT Thu May 18 2017 MEZ007-008-012-NHZ001>009-011-015-191915- Northern Oxford-Northern Franklin-Southern Oxford-Northern Coos- Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton- Southern Carroll-Sullivan-Merrimack-Belknap-Cheshire- Western And Central Hillsborough- 302 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Very hot temperatures will continue through he late afternoon. Use caution if you must be outdoors. An approaching cold front will lead to scattered thunderstorms this evening and overnight. A few of these storms may contain gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ009-013-014-191915- Central Somerset-Southern Franklin-Southern Somerset- 302 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for south central Maine, west central Maine and western Maine. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A much cooler air mass will move into the area Friday and Saturday nights. Some patchy frost may be possible as temperatures dip into the 30s in the favored cool spots. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ018>028-NHZ010-012>014-191915- Interior York-Interior Cumberland-Androscoggin-Kennebec- Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo-Strafford-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- 302 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, central New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Hot temperatures will continue through the late afternoon. Use caution if you must be outdoors. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-191915- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 302 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:40 PM EDT | Special Weather Statement | GYX | 35 min | |
| May 18, 7:07 PM EDT | Special Weather Statement | GYX | Franklin | 38 min |
| May 18, 7:32 PM EDT | Special Weather Statement | GYX | Oxford | 28 min |
| May 18, 5:44 PM EDT | Special Weather Statement | GYX | Coos | 31 min |
| May 18, 6:15 PM EDT | Special Weather Statement | GYX | Coos | 30 min |
| May 18, 7:47 PM EDT | Special Weather Statement | GYX | Grafton | 28 min |
| May 18, 7:58 PM EDT | Severe Thunderstorm Warning | GYX | Grafton | 62 min |
Nearby
Beach Hazards Statements in Maine, 2017Beach Hazards Statements in New Hampshire, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.